Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 172, NWS Amarillo, TX

June 6, 2016Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 6, 2016, 7:07 PM CDT for Texas County, Oklahoma. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2016, 7:07 PM CDT (00:07 UTC)
Expired
Jun 6, 2016, 8:00 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Texas County, OK

The radar

The Dodge City radar (KDDC), 164 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:20 PM CDTTSTM WND GST 5812 Ne Eva, OK
Jun 6, 7:20 PM CDTTSTM WND GST 58Eva, OK
Jun 6, 7:35 PM CDTTSTM WND GST 6812 Ne Eva, OK
Jun 6, 7:35 PM CDTTSTM WND GST 68Eva, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2663 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS54 KAMA 070007
SVRAMA
OKC139-070100-
/O.NEW.KAMA.SV.W.0172.160607T0007Z-160607T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT MON JUN 6 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TEXAS COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL 800 PM CDT

* AT 707 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ELKHART TO HUGOTON...MOVING SOUTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...HOOKER...GOODWELL...TYRONE...OPTIMA...HARDESTY...HOUGH...ADAMS...
  EVA AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3676 10095 3672 10096 3654 10136 3650 10203
      3699 10199 3700 10105
TIME...MOT...LOC 0007Z 347DEG 20KT 3699 10189 3715 10135 

HAIL...1.00IN
WIND...60MPH
 
$$

BRB
3 follow-up statements
995 
WWUS54 KAMA 070019
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CDT MON JUN 6 2016

OKC139-070100-
/O.CON.KAMA.SV.W.0172.000000T0000Z-160607T0100Z/
TEXAS OK-
719 PM CDT MON JUN 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR TEXAS COUNTY...

AT 718 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF EVA TO 6 MILES SOUTH OF FETERITA...
MOVING SOUTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL 
         DAMAGE TO VEHICLES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
GUYMON...GOODWELL...OPTIMA...HARDESTY...HOUGH AND EVA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 10134 3662 10118 3654 10136 3650 10203
      3699 10199
TIME...MOT...LOC 0018Z 358DEG 23KT 3687 10186 3706 10149 

HAIL...1.00IN
WIND...60MPH
 
$$

BRB
508 
WWUS54 KAMA 070028
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT MON JUN 6 2016

OKC139-070100-
/O.CON.KAMA.SV.W.0172.000000T0000Z-160607T0100Z/
TEXAS OK-
728 PM CDT MON JUN 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN TEXAS COUNTY...

AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF
EVA...OR 10 MILES SOUTHEAST OF ELKHART...MOVING SOUTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL 
         DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
GUYMON...GOODWELL...OPTIMA...HOUGH AND EVA. 

THIS STORM PRODUCED A WIND GUST TO 58 MPH AS IT PASSED OVER THE
OKLAHOMA MESONET SITE NEAR EVA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 10141 3658 10127 3654 10136 3650 10203
      3699 10199
TIME...MOT...LOC 0026Z 346DEG 21KT 3689 10177 

HAIL...1.00IN
WIND...60MPH
 
$$

BRB
782 
WWUS54 KAMA 070043
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
743 PM CDT MON JUN 6 2016

OKC139-070100-
/O.CON.KAMA.SV.W.0172.000000T0000Z-160607T0100Z/
TEXAS OK-
743 PM CDT MON JUN 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN TEXAS COUNTY...

AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF EVA...
OR 15 MILES SOUTH OF ELKHART...MOVING SOUTH AT 25 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES IS 
         EXPECTED. 

THIS STORM PRODUCED A 68 MPH WIND GUST AT THE OKLAHOMA MESONET SITE
LOCATED NEAR EVA. 

LOCATIONS IMPACTED INCLUDE...
GUYMON...GOODWELL...OPTIMA...HOUGH AND EVA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3691 10200 3691 10182 3700 10170 3700 10143
      3657 10129 3654 10136 3650 10203
TIME...MOT...LOC 0042Z 358DEG 21KT 3679 10180 

HAIL...1.00IN
WIND...70MPH
 
$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:58 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 6, 6:58 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
658 PM CDT MON JUN 6 2016

.Update...
Made minor adjustments to the first few hours of the grids to
capture trends on radar. Most immediate concern is the cluster of
storms over far southwest Kansas that will enter Texas County in the
Oklahoma Panhandle shortly. Around 35 knots of shear through the
storm depth has been sufficient for sustained updrafts and a gust of
44 knots was recently measured at Stanton County Airport in Kansas.
Similar gusts, potentially higher to marginal severe criteria, are
expected as the storm moves south. Latest surface observations ahead
of these storms show quite a substantial temperature/dew point
spread indicating deep mixing. Therefore wind is the primary threat
with the most intense cores. Marginally severe hail may be possible,
but MLCAPE is quite meager. These isolated severe threat should
subside late this evening as the boundary layer begins to stabilize,
but storms may continue until early tonight and could move as far
south as Amarillo.

BRB

&&

.Prev Discussion... /Issued 602 PM CDT MON JUN 6 2016/

Aviation.../For the 00z TAFs/
Thunderstorms over southwest Kansas with strong wind gusts will
approach Guymon terminal by around 00z. Gusts up to around 45 knots
have occurred with these storms at Stanton County Municiple Airport,
and the environment is favorable for similar gusts with these storms.
Thunderstorms are also increasing near the New Mexico/Colorado border
along the Johnson Mesa. These storms should approach Dalhart around
01z or just after with similar concern for strong gusts. Storms may
approach Amarillo late this evening but confidence in the terminal
being impacted is less than at Dalhart and Guymon given decreasing
instability. Westerly or northwesterly winds, possibly variable at
times will occur in the wake of the storms until southwesterly flow
becomes dominate again later in the night and persisting tomorrow. A
similar cycle will occur tomorrow with storms possibly affecting
Guymon and Dalhart toward the end of the TAF period.

BRB

Prev Discussion... /Issued 457 PM CDT MON JUN 6 2016/

Short Term.../Tonight through Tuesday/

Afternoon mountain convection is already underway as visible via
regional radar mosaic from Pikes Peak, CO to Las Vegas, NM. Storms
this afternoon and overnight will have a much better chance to move
into the Panhandles than yesterday thanks to a more substantial
shortwave trough rounding the periphery of the upper ridge. Unlike
yesterday, this shortwave will also allow discrete convection to
develop over southeastern Colorado and southwestern Kansas. South-
southeast storm motions for the discrete cells will help them into
the Oklahoma Panhandle before merging with mountain convection to
form a multi-cell complex. This complex will take a more southerly
motion to impact mainly the western and central portion of the
Panhandles.

Widespread severe weather is not anticipated with storms this
afternoon and overnight, but an isolated strong to marginally severe
storm can't be ruled out prior to midnight across the northwestern
corner of the CWA. In this area, mixed layer CAPE values are in the
500-1000 J/kg range with effective deep layer shear around 30kt. As
the complex moves further into the CWA, it will be moving into a
less favorable environment thermodynamically which will limit any
marginal severe storm potential.

Southwesterly winds return tomorrow and help temperatures across the
southwestern Texas Panhandle warm into the 90s. This setup should
allow temperatures at the base of Palo Duro Canyon warm into the mid
to upper 90s. Afternoon mountain convection are possible but they
will likely struggle to reach as far into the Panhandles again.

Long Term.../Tuesday Night Through Sunday/

Summer temps on tap through the period with highs near or slightly
above climo through the period partly due to influence of weak s/wv
ridging nearby. There will be isold to sct aftn and evening storms
assoc w/ weak s/wvs in nw flow aloft riding around the ridge through
the week. the best chance for storms assoc w/ this activity will be
across far wrn Texas and wrn half of OK Panhandles given position of
H7 Theta-e ridge and closer proximity to mountain/dry line initiation
areas. Combination of evening LLJ development with elevated low level
helicity...high downdraft cape values and steep mid level lapse rates
will provide at a low potential for an isolated SVR storm each
aftn/evening but organized SVR threat will be limited by more modest
deep layer shear values and marginal moisture values.

Pattern changes heading into the weekend as the weak s/wv ridge is
replaced by troughing across the western US. This will produce a
transition to sw flow aloft while moisture increases with h85-h7
theta-e ridging noted across the area. This should bring pops east
to include the entire area over the weekend mainly in aftn and
evening periods but have confined to slt chc most areas for now. GFS
and ECMWF handling of the evolution of the aforementioned system
becomes very cloudy as it approaches from the west and run to run
consistency has not been great. Some solutions have been very
interesting/aggressive as they show the base of the trough breaking
off into an up low which directly impacts the Panhandles as a cold
front comes into play Monday. However there is great uncertainty in
this and 12Z ECMWF really backed off previous forecasts which plowed
this system directly across the area on Monday. Will show some
modestly higher pops on Monday...but conservative approach perhaps
below 12Z POP blend seems like best choice for now.

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

17/10
Hazardous weather outlook, Jun 6, 4:06 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
406 PM CDT MON JUN 6 2016

OKZ001>003-TXZ001>020-071000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
406 PM CDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...AN
ISOLATED SEVERE THUNDERSTORM PRODUCING WIND GUSTS OF 50 TO 60 MPH
ALONG WITH HAIL UP TO ONE INCH IS POSSIBLE MAINLY IN THE NORTHWEST
PANHANDLES. IN ADDITION...VERY HEAVY RAINFALL COULD RESULT IN
FLOODING OR FLASH FLOODING CONCERNS FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL BE
POSSIBLE ACROSS MAINLY THE NORTHWEST HALF OF THE PANHANDLES TUESDAY
THROUGH FRIDAY NIGHT. ISOLATED STORMS ARE POSSIBLE SATURDAY THROUGH
SUNDAY ACROSS MUCH OF THE PANHANDLES. THE POTENTIAL FOR SEVERE STORMS
APPEARS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...EMERGENCY
MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD ACTIVATE IF WARNINGS
ARE ISSUED IN YOUR AREA.

In the hours before

Special weather statement, Jun 6, 6:40 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT MON JUN 6 2016

OKZ002-070030-
TEXAS OK-
640 PM CDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS COUNTY UNTIL 730 PM CDT...

AT 639 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTHWEST OF ELKHART TO NEAR HUGOTON.
MOVEMENT WAS SOUTH AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUYMON...HOOKER...TYRONE...OPTIMA...HOUGH...EVA AND BAKER.

LAT...LON 3685 10095 3665 10136 3663 10203 3699 10203
      3700 10094
TIME...MOT...LOC 2339Z 358DEG 22KT 3708 10201 3721 10135

BRB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:59 PM CDTSevere Thunderstorm WarningAMATexas50 min
Jun 6, 10:08 PM CDTSpecial Weather StatementAMACimarron37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.